Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 145, NWS Wichita, KS

June 1, 2001Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 1, 2001, 8:56 PM CDT for Cowley County, Kansas. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 2001, 8:56 PM CDT (01:56 UTC)
Expired
Jun 1, 2001, 10:00 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Cowley County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 9:30 PM CDTHail 1.75Tisdale, KS
Jun 1, 9:30 PM CDTHail 1Winfield, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
447 m²/s²
Significant tornado parameter
0.3
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 020157
SVRICT

KSC035-020300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
856 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1000 PM CDT.

* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER UDALL...OR ABOUT 23 MILES NORTH OF
  ARKANSAS CITY...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR WINFIELD AROUND 905 PM CDT...
  NEAR DEXTER AROUND 930 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY
COUNTY UNTIL 1000 PM CDT.

LAT...LON 3746 9711 37m31 9713 3699 9667 3719 9653

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:14 PM CDT, 6 hours 42 minutes earlier.

Area forecast discussion, Jun 1, 2:14 PM CDT, 6 hours 42 minutes before
TTAA00 KICT DDHHMM

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
214 PM CDT FRI JUN 1 2001

NOT TOO MUCH TO ADD TO EARLIER AFD THAT WAS ISSUED AT 1035 AM.  WITH
WEAK BOUNDARY DRAPED ACROSS THE CENTRAL PORTIONS OF THE CWA AND A
COLD FRONT STILL LAGGING TO THE NORTH ACROSS NEBRASKA...I EXPECT TRW
TO FIRE THIS AFTERNOON WITH INITIAL HEATING AND THEN PROGRESS ONTO
THE SOUTH WITH COLD FRONTAL PASSAGE.  THE BEST INSTABILITY LOOKS TO
RESIDE IN THE SLN AREA WITH CAPES RUNNING AROUND 25 TO 2700.  RIGHT
NOW THE PRIMARY THREAT LOOKS TO BE HAIL AND WINDS...HOWEVER...IF THE
SURFACE WINDS BEGIN TO BACK...THE THREAT FOR TORNADOES WILL ENSUE.

WITH FRONTAL PASSAGE TOWARDS MORNING...HIGH PRESSURE WILL THEN MOVE
INTO THE FORECAST AREA AND MAKE SATURDAY A PLEASANT DAY.  ANOTHER
LOW WILL THEN BEGIN TO RIDE SOUTH ALONG THE LEE SIDE OF THE ROCKIES
AND MAY PRODUCE AN MCS WHICH LOOKS TO MOVE ALONG THE KANSAS/NEBRASKA
BORDER SATURDAY NIGHT INTO SUNDAY.  LATER ON SUNDAY...IT LOOKS AS
THOUGH A WARM FRONT WILL LIFT NORTH ACROSS OKLAHOMA TO THE
KANSAS/OKLAHOMA BORDER BY 6 PM.  WITH GOOD SOUTHERLY FLOW SOUTH OF
THE BORDER...I ANTICIPATE A DECENT OVERRUNNING EVENT TO PREVAIL.
MAINLY ACROSS THE SOUTHERN SECTIONS OF THE CWA.  THIS SHOULD LAST
INTO MONDAY MORNING BEFORE ANOTHER HIGH PRESSURE CENTER ROLLS IN.

THE REMAINING PORTION OF THE EXTENDED LOOKS GOOD WITH A GRADUAL
WARMING TREND.

CHANCE

FCSTID = 1
ICT   55  78  55  75 /  40  10  20  50
HUT   55  77  55  75 /  40  10  20  50
EWK   55  77  55  75 /  40  10  20  50
EQA   55  78  55  75 /  40  10  20  50
WLD   55  79  55  75 /  40  10  20  50
RSL   50  76  54  75 /  30  10  50  50
GBD   50  76  54  75 /  30  10  50  50
SLN   50  76  54  75 /  30  10  50  50
MPR   50  76  54  75 /  30  10  50  50
CFV   53  72  54  75 /  50  30  20  50
CNU   53  71  54  75 /  50  30  20  50
K88   53  70  54  75 /  h50  30  20  50

.ICT...
KS...NONE.

In the hours before

Special weather statement, Jun 1, 6:01 PM CDT, 2 hours 55 minutes before
KSZ049-051-012330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.

NNNN
Special weather statement, Jun 1, 8:54 PM CDT, 2 minutes before
KSZ032-033-047>052-067-068-082-083-091-020231-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
854 PM CDT FRI JUN 1 2001

...TORNADO WATCH NUMBER 347 HAS BEEN CANCELLED FOR
PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS...

TORNADO WATCH NUMBER 347 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES:

       RUSSELL...       LINCOLN...   SALINE...
       BARTON...        RICE...      ELLSWORTH...
       MCPHERSON...     MARION...    HARVEY...
       RENO...          KINGMAN...   HARPER...
       SEDGWICK...

SCATTERED SHOWERS AND THUNDERSTORMS MAY RE-DEVELOP ACROSS PORTIONS
OF CENTRAL AND SOUTH CENTRAL KANSAS THROUGH MIDNIGHT...HOWEVER THE
THREAT FOR SEVERE WEATHER INCLUDING TORNADOES HAS DIMINISHED.

CO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:18 PM CDTTornado WarningICTSumner27 min
Jun 1, 7:22 PM CDTSevere Thunderstorm WarningICTElk38 min
Jun 1, 7:27 PM CDTSevere Thunderstorm WarningICTReno48 min
Jun 1, 7:37 PM CDTSevere Thunderstorm WarningICTKingman38 min
Jun 1, 7:43 PM CDTSevere Thunderstorm WarningICTChautauqua47 min
Jun 1, 7:49 PM CDTSevere Thunderstorm WarningICTSedgwick56 min
Jun 1, 8:00 PM CDTSevere Thunderstorm WarningICTHarper60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.